Persistent wandering atrial pacemaker after epinephrine overdosing - a case report

BMC Pediatr. 2013 Jan 2;13:1. doi: 10.1186/1471-2431-13-1.

Abstract

Background: Long-term complications of sympathomimetic drug overdosing have not been adequately investigated in infants and young children. Despite reports discouraging their use in children, these formulations are frequently administered for "cold-like symptoms". Their frequent adverse events are different forms of arrhythmias, including multifocal atrial tachycardia.

Case presentation: A 3-year-old toddler developed multifocal atrial tachycardia following an iatrogenic overdose of epinephrine accidentally administered intravenously. His ECG showed wandering atrial pacemaker (p-waves with different origins and configurations) that persisted for at least one year. This event demonstrated the sensitivity of young children to the sympathomimetic drugs, especially overdosing.

Conclusions: Health care providers and parents should be warned of toxicities associated with sympathomimetic drug overdosing. Future studies are needed to determine whether wandering atrial pacemaker is a potential long-term complication of high-dose sympathomimetics.

Publication types

  • Case Reports

MeSH terms

  • Child, Preschool
  • Croup / drug therapy*
  • Drug Overdose / complications*
  • Epinephrine / adverse effects*
  • Epinephrine / therapeutic use
  • Humans
  • Male
  • Medication Errors / adverse effects*
  • Sympathomimetics / adverse effects*
  • Sympathomimetics / therapeutic use
  • Tachycardia, Ectopic Atrial / chemically induced*
  • Tachycardia, Ectopic Atrial / diagnosis

Substances

  • Sympathomimetics
  • Epinephrine